Call us today

(702) 848-6223
Menu close
We are pleased to announce that we are now in-network with policies utilizing Behavioral Healthcare Options (BHO) Now in-network with policies utilizing Behavioral Healthcare Options (BHO).

How to Wean off Xanax

The first step in recovery from an addiction to Xanax is to admit that there is a problem. When the need for Xanax becomes so great that a person must continually increase dosage levels or can’t function properly without the drug, it’s time to seek help.

From there, though, it can be difficult to figure out what to do next. Many people may be tempted to just stop the drug abruptly and try to deal with whatever withdrawal symptoms may arise afterward. However, the withdrawal symptoms can be uncomfortable enough – and even dangerous enough – to make it difficult or risky to stick to a “cold turkey” resolution. In this case, relapse is highly likely and can even result in higher risk of overdose or other complications. For this reason, tapering off Xanax is the recommended method of withdrawal, and medical detox is needed.

Addiction to Xanax

Alprazolam is the generic name of the anti-anxiety medication Xanax, which is a type of benzodiazepine (benzo) drug. This substance is highly addictive drug because it can quickly change chemical pathways in the brain, causing the body to decrease production of the natural chemicals normally involved in those pathways, effectively taking their place. This is called tolerance, which results in the person needing more of the drug to get the same results as before.

Based on research from Current Opinion in Psychiatry, this can happen if a person is taking Xanax or another benzo for as little as four weeks consistently. People with previous addiction problems are more likely to develop addiction, but anyone can develop an addiction to Xanax if it is abused because of the chemical changes caused by the medication.

Once this has happened, the person becomes less able to function properly without taking more Xanax. This is the hallmark of addiction, and it indicates that it is time for the person to get help in order to prevent potential physical and psychological problems.

Difficulty in Stopping Xanax Use

Understanding the above information may make a person who is struggling with Xanax addiction want to stop the drug immediately. However, there are several problems with doing so.

The first is simply that the body will continue to crave more of the medication in order to feel healthy and functional. The person may not want to stop taking the drug, because the feeling of being on the drug is comfortable. This is the reward side of addiction; the person feels better on the drug, and therefore wants to keep taking it.

On the other side of this coin are the consequences of withdrawal. If the person stops or even decreases the dose, the body reacts by making the person feel worse. The withdrawal symptoms that arise when a person tries to stop taking Xanax or other benzos are unpleasant. People who are addicted will often avoid stopping or reducing their use of the drug because it is too uncomfortable.

The symptoms of withdrawal from benzos have been well researched, as in this article from the journal Addiction. Collectively, these symptoms are referred to as benzodiazepine withdrawal syndrome.
Ready to leave addiction behind?

Withdrawal Symptoms

The symptoms of benzo withdrawal range from mildly uncomfortable to potentially dangerous. They include:

  • Digestive problems
  • Shakiness
  • Headaches and joint pains
  • Anxiety and panic attacks
  • Sweating
  • Insomnia
  • Fatigue
  • Confusion
  • Depersonalization (a sense of not being real)
  • Seizures
  • Psychosis

In particular, the potential for seizures is associated with risk of death.
An article in the Journal of Clinical Psychiatry demonstrates that this can even be a problem if a person has only been taking low doses of Xanax over a longer period of time. While heavier use can certainly indicate that withdrawal symptoms will be more dangerous, lower doses do not necessarily mean that withdrawal will be safer.

For this reason, the safest, most comfortable way to stop taking Xanax is to taper dosages, or wean off the drug, over a period of time. This, however, should only be done under direct medical supervision.

Withdrawal Timelines

According to a study in the Comprehensive Handbook of Drug and Alcohol Addiction, the timeline for withdrawal symptoms progresses on a basic schedule; however, specifics vary from person to person. Phases may overlap or blur into one another.

In the first phase, which lasts 1-4 days, Xanax completely clears from the individual’s system.The first withdrawal symptoms will appear during this time, often starting with insomnia and progressing into other symptoms. The next phase takes up to two weeks and generally involves the peak of the physical withdrawal symptoms. Acute withdrawal symptoms occur 5-28 days after the last dose, and most of the physical discomfort occurs here. These symptoms resolve by the end of a month for most people.

Some people develop protracted psychological symptoms that will persist long beyond the main detox period of one month. This period can last six months to a year. These symptoms include insomnia, mental impairment, digestive problems, muscle pain and shakiness, sensory symptoms like ringing in the ears or tingling in the extremities, and depression, which improves with medication. In rare cases, protracted symptoms will last indefinitely.

Weaning off Xanax

The general recommendations for benzodiazepine withdrawal are to taper the dosage by approximately 5-10 percent every week – or even better, every two weeks – according to the British Journal of Medical Practitioners. This results in lowered risk of psychotic withdrawal responses and seizures.

This can be a challenge with Xanax because the doses and the size of the pills themselves are small, making it difficult to decrease the dosage by such small increments. Also, Xanax is short-acting, which means the concentration of the drug in the body is likely to fluctuate more even with a very slight taper.

Another method to help with tapering, and the one most strongly recommended by the best-known authority on benzodiazepine withdrawal, known as the Ashton Manual, is to switch from Xanax to a longer-acting benzo like diazepam (Valium) and taper from that medication instead. This works because longer-acting benzos stay in the system longer, helping to maintain the body’s concentration of the drug over a longer period as the taper occurs, making withdrawal symptoms easier to manage.

Why Medical Detox Helps

Because of the challenges of these methods, it is best to undertake them under a doctor’s advice. This will enable the person to taper in the way that is safest, with the lowest risk of relapse and dangerous withdrawal symptoms.

It is even more advisable to work through detox from Xanax with a professional, medically supported detox program. This includes not only the taper, but also the capability to manage the withdrawal symptoms with further medical support, making withdrawal as comfortable as possible without adding further risk. This, in turn, makes it more likely that the individual will complete full withdrawal from Xanax and continue into long-term recovery.